The liver , the largest organ in the body , is often the target organ for chemically in duced injuries
Chemicals produce a wide variety of clinical and pathological hepatic injury.
Biochemical markers (i.e. alanine transferase, alkaline phosphatase and bilirubin) are often used to indicate liver damage.
Liver injury is defined as rise in either
(a) ALT level more than three times of upper limit of normal (ULN),
b) ALP level more than twice ULN ,
c) total bilirubin level more than twice ULN when associated with i
Liver damage is further characterized into hepatocellular (predominantly initial Alanine transferase elevation) and cholestatic (initial alkaline phosphatase rise) types.
However they are not mutually exclusive and mixed type of injuries are often encountered.
Specific histo-pathological patterns of liver injury from drug induced damage are discussed below
This is the most common type of drug induced liver cell necrosis where the injury is largely confined to a particular zone of the liver lobule. It may manifest as very high level of ALT and severe disturbance of liver function leading to acute liver failure
Paracetamol (Acetaminophen,Tylenol), carbon tetrachloride
In this pattern hepatocellular necrosis is associated with infiltration of inflammatory cells.
There can be three types of drug induced hepatitis.
(A) viral hepatitis type picture is the commonest, where histological features are similar to acute viral hepatitis.
(B) in the focal or non specific hepatitis scattered foci of cell necrosis may accompany lymphocytic infiltrate.
(C) chronic hepatitis type is very similar to autoimmune hepatitis clinically, serologically as well as histologically
Viral hepatitis like: Halothane, Isoniazid, Phenytoin
(b) Focal hepatitis: Aspirin
(c) Chronic hepatitis: Methyldopa, Diclofenac
Liver injury leads to impairment of bile flow and clinical picture is predominated by itching and jaundice. Histology may show inflammation (cholestatic hepatitis) or it can be bland without any parenchymal inflammation. In rare occasions it can produce features similar to primary biliary cirrhosis due to progressive destruction of small bile ducts (Vanishing duct syndrome
a) Bland: Oral contraceptive pills, anabolic steroid, Androgens
(b) Inflammatory: Allopurinol, Co-amoxiclav, Carbamazepine
(c) Ductal: Chlorpromazine, flucloxacillin
[align=left]Hepatotoxicity may manifest as triglyceride accumulation which leads to either small droplet (microvesicular) or large droplet (macrovesicular) fatty liver. There is a separate type of steatosis where phospholipid accumulation leads to a pattern similar to the diseases with inherited phospholipid metabolism defects (e.g. Tay-Sachs disease[/align]
a) Microvesicular: Aspirin (Reye's syndrome), Ketoprofen, Tetracycline
(b) Macrovesicular: Acetamenophen, methotrexate
(c) Phospholipidosis: Amiodarone, Total parenteral nutrition
Drug induced hepatic granulomas are usually associated with granulomas in other tissues and patients typically have features of systemic vasculitis and hypersensitivity. More than 50 drugs have been implicated
Allopurinol, Phenytoin, Isoniazid, Quinine, Penicillin, Quinidine
They result from injury to the vascular endothelium
Venoocclusive disease: Chemotherapeutic agents, bush tea
Peliosis hepatis: anabolic steroid
Hepatic vein thrombosis: Oral contraceptives
Neoplasms have been described with prolonged exposure to some medications or toxins. Hepatocellular carcinoma, angiosarcoma and liver adenomas are the ones usually reported
Vinyl chloride, Combined oral contraceptive pill,Anabolic steroid, Arsenic, Thorotrast
اتمنى تكونو استفدو من الموضوع
وانشالله هتكلم ع كل عقار ع حده
ولان الزملا اتكلمو كتير عن اغلب الادويه المزكروه ف الموضوع
يبقى هعمل كويز صغيره كده وياريت تجاوبو عليها
الquez بتقول لو مريض عنده liver disfunction وبيعانى مثلا من صداع او الم معين وحبيت تعطيه paracetamol كده هيكون ساف ولا ايه ؟؟؟ [/align]